Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Could steroids cause bruising on lower leg, back and arm while suffering from HIV?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3073 Questions
I have a dear friend who is HIV positive,...undetectable viral load, 496 t-cell count, and on HART. Things seemed to be going well, however recently he had a terrible cold, with flu like systems and was treated successfully with IV antibiotics, Within two days, he was back to normal and feeling great. About a week later, he noticed unusual and unexplaned bruising on his lower leg, back, and arm. Of course, we are concerned about leukemia because his mother passed away from that only two years ago. My question is: Could the bruising be somehow related to the flu that he had? Could this be a side effect of the flu, or the antibiotics used to treat him? Could the flu have caused low blood platelets which may be the cause for the bruising? He has no night sweats or loss of weight. His appetite is good. When he brushes his teeth too hard (and he brushes after every meal) occassionally his gums may bleed. He's sleeping well, and doesn't have swollen lymph nodes or any other physical pains or discomfort. I'm asking this because he was admitted to the hospital for a thorough check-up and blood screening this morning. So,...any other ideas than leukemia on the bruising? Oh, he has also recently received cortiosteroid shots for the relief of pain associated with plantar fascitis? Could steroids lead to easy bruising? Thanks for your time. XXXX
Posted Sun, 5 Jan 2014 in HIV and AIDS
Answered by Dr. Ivan R. Rommstein 3 hours later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. I dont think that leukemia is the first thing to think of. Of course it is one of possible causes. First,steroids can cause bruisings and coagulation disorders but it should be used for several months to have this effect. Single shot steroid is not likely to cause it. Bruisings can be sign of trombocytes abnormality or coagulation factors abnormality. first one are found in hematological diseases but also can be seen as allergy reactions to some medicines,in autoimmune diseases or aspirine overdose. ALso it can be manifestation of HIV or HIV therapy. Coagulation abnormality is found in liver and kidney diseases and he should check all his coagulation factors,liver tests and protrombine time. All in all,he needs extensive hematologic work up andthen it can be treated on right way. Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Follow-up: Could steroids cause bruising on lower leg, back and arm while suffering from HIV? 2 days later
Dear Dr. Romic, Thank you for your reply! As I had mentioned, my friend was admitted to the hospital for a battery of blood work and screenings. We were on pins and needles waiting for the results. After what seemed like every medical test possible, they came back to the medication used to treat his hypothyroidism! Apparently, the medication he is on can cause an iron deffiency, which led to the bruising and other symptoms. All cancers have been ruled out, as well as leukemia! In fact, we were even surprised to see that his latest t-cell count showed t-cell levels of 603, with an undetectable viral load. The doctor's did mention that the external exam and medical history had them leaning to and preparing for a diagnosis of leukemia. They have mentioned a slight change in his diet and the introduction of B-12 vitamins. We are so relieved! LOL! But you were correct in informing us of a reaction to medications,...that being the medication used to treat hypothyroidism. Again, thank you for your reply and have a Merry Christmas. I know we will! XXXX
Answered by Dr. Ivan R. Rommstein 2 hours later
Brief Answer: Hi Detailed Answer: I am very glad that everything was fine. You were worried about leukemia with no reason since there are much more common causes of spontaneous bruisings than leukemia is. Anemia is not usual cause of such bruisings unless it is associated with trombocytopenia or coagulopathy. But in HIV + patients,anemia or leukopenia can definitely lead to unexplained bruisings. In every case, it must be treated by B12 vitamin and iron rich food. If this isnt helpful he needs iron or erytrocites transfusions. Dosage of medicines can be changed if anemia persists. But go step by step. It is important that serious hematological blood diseases are ruled out. He should just do frequent blood picture check up and strengthen his immune system. Wish you and your friend Merry Christmas too and good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor